Indiana, 2020

Hail and Damaging Winds in Indiana, May 23, 2020

May 23, 2020 · NWS IND · 6 events in 3 counties and zones

During the afternoon hours of May 23rd, thunderstorms moved across portions of central Indiana. Most of the storms remained subsevere, but a few stronger storms brought periods of large hail and damaging winds to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon hours of May 23rd, thunderstorms moved across portions of central Indiana. Most of the storms remained subsevere, but a few stronger storms brought periods of large hail and damaging winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 23, 11:45 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 11:45 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1245 PM EDT Sat May 23 2020

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 200 AM EDT Sat May 23 2020

High pressure strengthening over the southeastern United States
will result in a very warm and humid air mass arriving in Central
Indiana this weekend and for the start of the next work week.

This in combination with a passing upper level disturbance may
lead to some showers and thunderstorms across Central Indiana this
afternoon and evening.

More showers and thunderstorms will be possible on Sunday and
Monday afternoon and evening as daily afternoon and evening
showers and thunderstorms will be possible.

The warm and humid weather is expected to persist into the next
work week with above normal temperatures and continued chances for
showers and thunderstorms each day.

&&

.NEAR TERM /Today/...
Issued at 200 AM EDT Sat May 23 2020

Surface analysis early this morning shows a dry warm front across
central Illinois and SW Indiana...pushing northeast within the
flow aloft. Easterly surface flow was in place across Central
Indiana...but southerly flow was found in the wake of the warm
front. GOES16 shows some mid and high clouds ahead of the front.
Strong convection was found across TX and OK.

The models suggest the warm front will surge northward across the
forecast area this morning...placing Central Indiana within the
warm sector along with warm and humid southerly flow. Dew points
in the low to middle 60s look to be in place in the wake of the
front...and we will expect these to advect to Central Indiana
this afternoon resulting in warm and humid conditions.

Forecast soundings today show steep lapse rates this afternoon
favorable for convection. Convective temps look to be attained
quite easily within the warm air mass and CAPE values to to surge
over 2000 J/KG with pwats over 1.3 inches. Further aiding
convection possibilities...the models suggest a short wave moving
through the Great lakes and parts of Indiana aloft this afternoon
and evening about the same time as max heating. HRRR suggests sct
convection across this afternoon and evening. Thus will trend pops
at or above the NBM this afternoon. Given the very warm air mass
expected will also trend highs at or above the NBM also.

&&

.SHORT TERM /Tonight through Monday Night/...
Issued at 200 AM EDT Sat May 23 2020

Through Monday night the models continue to suggest a strong
trough in place across the Rockies and western plain states. This
highly amplified pattern aloft is result in strong ridging across
the east coast and a resultant...warm...humid...southerly flow to
Central Indiana. In response to the strong ridging in place
aloft...strong high pressure sets up over the southeastern United
states...creating a warm and moist gulf of mexico flow of air to
the Ohio Valley. 850mb temps look to rise to the to around 14-15C
and remain steady through Monday Night as there appears to be
little change in the airmass. The models suggest some weak waves
arriving within the southerly flow aloft that could produce some
upper support...however confidence in these features is low. More
confidence for daily showers and storms is present due to the
details suggested within the forecast soundings each afternoon and
evening. The forecast soundings show steep lapse rates each
day...favorable for diurnal convection along with CAPE on Sunday
and Monday afternoons near 3000 J/KG and 2500 J/KG respectively as
pwats remain quite moist.

Given the very warm and humid air mass in place along with
plentiful late May sunshine...will trend temperatures at or above
NBM.

&&

.LONG TERM /Tuesday through Saturday/...
Issued at 314 AM EDT Sat May 23 2020

The overall pattern during the long term continues to look a bit
bizarre for the time of year, but will result in an open gulf and
a prolonged southerly flow of warm, moist air, as an upper low
slowly closes off over the plains and the remnants of our old
upper low drift off in the Atlantic, with an upper ridge between
them centered over the east coast.

The prevailing westerlies and any significant synoptic support for
convection will be displaced well to the north until very late in
the period, which will likely lend a significant diurnal
component to shower and thunderstorm chances. Blend captures this
somewhat, maximizing pops in the afternoons and evenings, but may
be overdone late nights and into the morning hours at times. These
details will likely come into better focus as they move into the
shorter term periods of the forecast.

Blend was in the ballpark and required only minor adjustments.

&&

.AVIATION /Discussion for the 23/18Z TAF Issuance/...
Issued at 1245 PM EDT Sat May 23 2020

GFS LAMP and SREF lend high confidence in VFR conditions away from
convection. High Resolution Rapid Refresh suggest scattered
thunderstorms will move over central Indiana 18z-24z. Confidence in
timing for each terminal is low to moderate though, so will keep
VCTS going through 00z unless last minute radar data improves
confidence enough for tempo groups.

Winds will be from the south around 10 knots and then switch to
southwest less than 10 knots after 09z Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM...Nield
AVIATION...MK
Hazardous weather outlook, May 23, 2:36 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 AM EDT Sat May 23 2020

INZ021-028>031-035>049-051>057-060>065-067>072-240745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
336 AM EDT Sat May 23 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a MARGINAL RISK for severe thunderstorms across
much of Central Indiana this afternoon and evening.

Hazards: Large Hail...Damaging Winds...Lightning.

Timing: after 2 pm.

Discussion: An upper level weather disturbance along with a warm and
humid air mass across Central Indiana may result in scattered
showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible Sunday through Friday.

Discussion: A warm and humid air mass will arrive over Central
Indiana this weekend. Afternoon and evening showers and
thunderstorms are possible Sunday through Friday. It is too soon to
determine if the storms will be severe. Lightning is a threat from
any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, May 23, 11:39 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 PM EDT Sat May 23 2020

INZ044-051-052-231730-
Clay IN-Parke IN-Vigo IN-
1239 PM EDT Sat May 23 2020

...SPECIAL WEATHER STATEMENT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dennison, or near Marshall, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Fontanet,
Shepardsville, Lena, Bridgeton, North Terre Haute, Indiana State
University and Sandford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3958 8753 3961 8748 3961 8738 3965 8739
      3980 8712 3965 8701 3954 8701 3933 8751
      3936 8753
TIME...MOT...LOC 1639Z 238DEG 28KT 3944 8760

MK

The radar

The Indianapolis radar (KIND), 5 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 23, 1:08 PM EST
Where
Marion County, 0.53 mi W of Maywood
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.730, -86.230

Large tree uprooted due to thunderstorm wind gusts.

Hail, Rush

When
May 23, 2:40 PM EST
Where
Rush County, 2.14 mi SSW of Carthage
Measured
1.75 in hail
Reported by
Public
Coordinates
39.700, -85.580

Thunderstorm Wind, Rush

When
May 23, 2:40 PM EST
Where
Rush County, 1.38 mi S of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.650, -85.520

Emergency manager reported several trees uprooted due to thunderstorm wind gusts around the town of Arlington.

Thunderstorm Wind, Bartholomew

When
May 23, 4:40 PM EST
Where
Bartholomew County, 1.75 mi WNW of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
39.210, -85.910

Several trees uprooted at this location due to thunderstorm wind gusts.

Hail, Bartholomew

When
May 23, 4:45 PM EST
Where
Bartholomew County, 1.75 mi WNW of East Columbus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.210, -85.910

Thunderstorm Wind, Bartholomew

When
May 23, 4:45 PM EST
Where
Bartholomew County, 0.54 mi W of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.200, -85.890

Several trees uprooted due to thunderstorm wind gusts near Columbus East High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882605, 882602, 882606, 882609, 882603, 882608.